Alert archive / Texas / High Wind Watches in 2016

High Wind Watch 2, NWS Amarillo, TX

December 15, 201612 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this high wind watch at Dec 15, 2016, 3:55 AM CST for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Dec 16, 2016, 10:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 15, 2016, 3:55 AM CST (09:55 UTC)
In effect from
Dec 16, 2016, 10:00 AM CST
Expired
Dec 16, 2016, 4:31 AM CST
In force
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS74 KAMA 150955
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
355 AM CST THU DEC 15 2016


OKZ001-002-TXZ001>003-006>008-011>013-016>018-151800-
/O.NEW.KAMA.HW.A.0002.161216T1600Z-161217T0400Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...DALHART...
STRATFORD...SPEARMAN...GRUVER...HARTLEY...CHANNING...DUMAS...
BORGER...VEGA...AMARILLO...PANHANDLE...WHITE DEER...HEREFORD...
CANYON...CLAUDE
355 AM CST THU DEC 15 2016

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING. 

* EVENT...SOUTHWEST WINDS 35 TO 45 MPH WITH GUSTS APPROACHING 60 MPH.

* TIMING...INCREASING FRIDAY WITH HIGHEST SPEEDS DURING THE
  AFTERNOON HOURS. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULTY, ESPECIALLY
  FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. ADDITIONALLY,
  LIGHTWEIGHT OBJECTS SUCH AS LAWN FURNITURE OR CHRISTMAS
  DECORATIONS MAY BECOME AIRBORNE PROJECTILES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

GUERRERO
2 follow-up statements
544 
WWUS74 KAMA 152244
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CST THU DEC 15 2016

OKZ001-002-TXZ001>003-006>008-011>013-016>018-161100-
/O.EXT.KAMA.HW.A.0002.161216T1600Z-161217T0000Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...DALHART...
STRATFORD...SPEARMAN...GRUVER...HARTLEY...CHANNING...DUMAS...
BORGER...VEGA...AMARILLO...PANHANDLE...WHITE DEER...HEREFORD...
CANYON...CLAUDE
444 PM CST THU DEC 15 2016

...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON FOR WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES...

* EVENT...SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH
  ARE EXPECTED ACROSS WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA
  AND TEXAS PANHANDLES. 

* TIMING...THE VERY STRONG WINDS WILL BEGIN AROUND LATE FRIDAY
  MORNING AND DIMINISH AROUND SUNSET FRIDAY.

* IMPACTS...STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT...
  ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. MOTORISTS
  SHOULD USE EXTREME CAUTION. PEOPLE AT HOME SHOULD SECURE ANY LOOSE
  OUTDOOR ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE. STAY ALERT
  FOR THE POSSIBILITY OF FALLING TREE LIMBS AND DOWNED POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

ANDRADE
043 
WWUS74 KAMA 161031
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
431 AM CST FRI DEC 16 2016

OKZ001-002-TXZ001>003-006>008-011>013-016>018-161900-
/O.UPG.KAMA.HW.A.0002.161216T1600Z-161217T0000Z/
/O.NEW.KAMA.HW.W.0006.161216T1600Z-161217T0000Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...DALHART...
STRATFORD...SPEARMAN...GRUVER...HARTLEY...CHANNING...DUMAS...
BORGER...VEGA...AMARILLO...PANHANDLE...WHITE DEER...HEREFORD...
CANYON...CLAUDE
431 AM CST FRI DEC 16 2016

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH
  ARE EXPECTED ACROSS THE WESTERN AND CENTRAL SECTIONS OF THE
  OKLAHOMA AND TEXAS PANHANDLES.

* TIMING...THE VERY STRONG WINDS WILL BEGIN AROUND LATE THIS MORNING
  AND DIMINISH AROUND SUNSET THIS EVENING.

* IMPACTS...STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY
  IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. MOTORISTS SHOULD USE
  EXTREME CAUTION. PEOPLE AT HOME SHOULD SECURE ANY LOOSE OUTDOOR
  ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE. STAY ALERT FOR THE
  POSSIBILITY OF FALLING TREE LIMBS AND DOWNED POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

OKZ003-TXZ004-005-009-010-014-015-019-020-161900-
/O.NEW.KAMA.WI.Y.0007.161216T1600Z-161217T0000Z/
BEAVER-OCHILTREE-LIPSCOMB-ROBERTS-HEMPHILL-GRAY-WHEELER-DONLEY-
COLLINGSWORTH-
INCLUDING THE CITIES OF...BEAVER...FORGAN...PERRYTON...BOOKER...
HIGGINS...FOLLETT...MIAMI...CANADIAN...PAMPA...SHAMROCK...
WHEELER...CLARENDON...WELLINGTON
431 AM CST FRI DEC 16 2016

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* EVENT...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH
  ARE EXPECTED ACROSS THE EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS
  PANHANDLES.

* TIMING...THE STRONG WINDS WILL BEGIN AROUND LATE THIS MORNING AND
  DIMINISH AROUND SUNSET THIS EVENING.

* IMPACTS...MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE
  WIND ADVISORY AREA. ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE
  YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE
  GIVEN TO CROSS WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Dec 14, 10:27 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Dec 14, 10:27 PM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1027 PM CST Wed Dec 14 2016

.AVIATION...
06Z TAFs - Medium to high confidence VFR conditions will continue through
the period, though some MVFR clouds could develop early tomorrow morning.
Winds will remain around 10kts overnight, and gradually become more
southeasterly by morning. Thursday afternoon winds will increase out
of the south to around 15 to 20kts, with some gusts near 25-30kts
possible.

Elsenheimer

&&

.PREV DISCUSSION... /Issued 320 PM CST Wed Dec 14 2016/

DISCUSSION...
A large swing in temperatures and weather patterns is expected
throughout the forecast period. As sometimes experienced in the
Panhandles, a taste of all four seasons in the span of a handful of
days.

Cooler temperatures from the aforementioned cold front and tranquil
weather conditions are expected to continue into the latter half of
the work week as the front stalls over eastern New Mexico with near
average to slightly below average high temperatures for Wednesday
and Thursday. As we go from Thursday evening into the day on Friday,
the sfc based baroclinic boundary set up over eastern New Mexico will
help to generate a sfc trough and advect some warmer temperatures
east as the trough axis moves to the northeast during the day on
Friday. With the latest 14/12Z numerical data indicating H850 temps
between 14C to 16C, high temperatures on Friday will be in the 70s
which is well above average. Winds will also be quite gusty at times,
but should be limited somewhat as mid and high cloud decks
developing with mid level moisture moving in ahead of the next
weather system near the Four Corners region. Depending on cloud
cover, some elevated fire weather conditions are possible as RH
values may drop to near 20% before cloud coverage moves into the
region.

As we go from Friday night into the day on Saturday, an arctic cold
front will be making its way south across the Panhandles.
Temperatures will drop throughout the day on Saturday to values below
freezing by Saturday evening. Winds will shift from southwest to due
north behind the front with winds gusting to 30 MPH at times during
the afternoon hours on Saturday. As the main low pressure develops
and moves into the midwest by Saturday afternoon, latest 20/12Z model
and numerical data does show a small localized vort max in the wake
of the arctic front extending well upstream of the main synoptic
system in the midwest. This in-conjunction with mid level moisture
moving along the localized 500 hPa feature will help to develop some
precipitation. Depending of the exact timing of the cold air
arrival, most areas could have a period of snow showers and light
snow. Areas across the southern TX Panhandle may start as a wintry
mix if the precipitation arrives before the main cold air arrives.
The exact QPF forecast is still rather uncertain as low level
moisture is limited, however some upper air soundings do hint at some
low level features. Winter weather headlines for the weekend is also
possible. Will continue to update the forecast accordingly as we get
closer with time. High temperatures by Sunday and Monday will be
below freezing and low temperatures Saturday night through Monday
night will be in the single digits and low teens.

As we go into next week, tranquil weather will start the week as a
surface high pressure moves into region. Going toward the end of the
forecast period in the middle of next week, a chance of showers and
even some thunderstorms may return to the region associated with our
next system moving near our region from southern New Mexico.
Temperatures will climb to near average by the middle of next week.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

18/15
Hazardous weather outlook, Dec 14, 3:32 PM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CST WED DEC 14 2016

OKZ001>003-TXZ001>020-151000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
332 PM CST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED FIRE WEATHER CONDITIONS IS POSSIBLE ACROSS MUCH OF THE
TEXAS PANHANDLE ON FRIDAY AFTERNOON DUE TO STRONG SOUTHWEST WINDS
AND LOW RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

High Wind Watches in Texas, 2016High Wind Watches in Oklahoma, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.